CDC: Fentanyl Overdose Outbreak Reaffirms Need for Naloxone

FEBRUARY 02, 2017
Jennifer Barrett, Assistant Editor

A particularly dangerous synthetic substance – fentanyl – is increasingly making its way into illicit street drugs and causing drug overdose deaths to skyrocket. The danger lies in fentanyl’s potency, and ability to be mixed with other harmful substances, which heightens risk of overdose among unsuspecting users.
 
Health officials in New Haven, Connecticut reported an overdose outbreak related to fentanyl exposure and the CDC described the outbreak in a recent Morbidity and Mortality Weekly Report.
 
On June 23, 2016, multiple individuals purchased a white powder advertised as cocaine off the streets. An outbreak of at least 12 cases of suspected opioid overdose ensued, resulting in 4 intensive care unit admissions and 3 deaths. Some patients required naloxone doses exceeding 4 mg. The patients admitted represented 4 different geographic clusters. All patients exhibited signs of clinical opioid overdose and received at least 1 dose of naloxone from EMS, and 12 patients presented evidence of suspected fentanyl exposure.
 
Serum and urine toxicology screens tested positive for multiple substances other than fentanyl – including cocaine, nicotine, cannabinoid, and hydroxyzine. Non-habitual opioid users did not test positive for other opioids, such as heroin, methadone, or oxycodone, in their serum screenings.
 
The white powder was identified as fentanyl with trace amounts of cocaine. The outbreak was recognized within a few hours, and an emergency response between public health and law enforcement agencies coordinated rapid actions between multiple partners to reduce harm and alert the public, likely limiting the extent of the outbreak, investigators noted.
 
CDC officials reported that the events of the case underscore significant risks tied to illicit drug use and validate the distribution of naloxone. Training in the identification or treatment of opioid overdose was also indicated to be of importance, especially for non-habitual opioid users.  Multiple or high-dose administration of naloxone might be required in some cases of opioid overdoses where a single standard dose does not suffice.
 
Although fentanyl is commonly known among health care professionals, illicit drug users may not be aware of the risk. Most of the patients in this outbreak were cocaine users, and the report concludes that distributing naloxone and offering training to all illicit drug users, not just those who chronically use opioids, might help curb the risk of fatal overdoses.
 
Reference
 
Tomassoni AJ, Hawk KF, Jubanyik K, et al. Multiple Fentanyl Overdoses – New Haven, Connecticut, June 23, 2016. MMWR. 2017;66:107-111. doi: http://dx.doi.org/10.15585/mm6604a4
 

SHARE THIS SHARE THIS
0
Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs

SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.